Eptifibatide-induced thrombocytopenia leading to acute stent thrombosis

Döme A. Dézsi, György Bokori, József Faluközy, Csaba Bujáky, György Fogarassy, Gábor Veress, D. Aradi

Research output: Article

4 Citations (Scopus)

Abstract

A 71-year old female patient with inferior ST-elevation myocardial infarction underwent primary percutaneous coronary intervention (PCI) within 3 h of symptom onset. She was preloaded with 300 mg aspirin and 600 mg clopidogrel before PCI. Coronary angiogram showed occlusion of the right coronary artery. During PCI, eptifibatide was initiated due to the large thrombus burden. Few hours after the procedure, on eptifibatide infusion, a severe drop in platelet count was observed (from 210,000/μl to 35,000/μl) and the infusion was discontinued. One hour later, still under eptifibatide effect and with severe thrombocytopenia, acute stent thrombosis developed. Lack of prior heparin exposure, quick onset of thrombocytopenia made heparin induced thrombocytopenia improbable that was later excluded by specific immunoassay. However, platelet function testing suggested that eptifibatide induced thrombocytopenia was mediated by activating autoantibodies since platelet reactivity was paradoxically very high at the time of stent thrombosis but decreased radically with eptifibatide washout. The patient was successfully managed without further complications on the basis of platelet function data obtained in the subsequent days. This rare subtype of thrombocytopenia highlights that not only platelet count but also platelet function should be closely monitored in case of severe thrombocytopenia to better balance bleeding and thrombosis.

Original languageEnglish
JournalJournal of Thrombosis and Thrombolysis
DOIs
Publication statusAccepted/In press - aug. 25 2015

Fingerprint

Thrombocytopenia
Stents
Thrombosis
Percutaneous Coronary Intervention
Blood Platelets
clopidogrel
Platelet Count
Heparin
Inferior Wall Myocardial Infarction
Immunoassay
Autoantibodies
Aspirin
eptifibatide
Coronary Vessels
Angiography
Hemorrhage

ASJC Scopus subject areas

  • Hematology
  • Cardiology and Cardiovascular Medicine

Cite this

Eptifibatide-induced thrombocytopenia leading to acute stent thrombosis. / Dézsi, Döme A.; Bokori, György; Faluközy, József; Bujáky, Csaba; Fogarassy, György; Veress, Gábor; Aradi, D.

In: Journal of Thrombosis and Thrombolysis, 25.08.2015.

Research output: Article

Dézsi, Döme A. ; Bokori, György ; Faluközy, József ; Bujáky, Csaba ; Fogarassy, György ; Veress, Gábor ; Aradi, D. / Eptifibatide-induced thrombocytopenia leading to acute stent thrombosis. In: Journal of Thrombosis and Thrombolysis. 2015.
@article{6931353aacb8485cb769ac5f62bdc88f,
title = "Eptifibatide-induced thrombocytopenia leading to acute stent thrombosis",
abstract = "A 71-year old female patient with inferior ST-elevation myocardial infarction underwent primary percutaneous coronary intervention (PCI) within 3 h of symptom onset. She was preloaded with 300 mg aspirin and 600 mg clopidogrel before PCI. Coronary angiogram showed occlusion of the right coronary artery. During PCI, eptifibatide was initiated due to the large thrombus burden. Few hours after the procedure, on eptifibatide infusion, a severe drop in platelet count was observed (from 210,000/μl to 35,000/μl) and the infusion was discontinued. One hour later, still under eptifibatide effect and with severe thrombocytopenia, acute stent thrombosis developed. Lack of prior heparin exposure, quick onset of thrombocytopenia made heparin induced thrombocytopenia improbable that was later excluded by specific immunoassay. However, platelet function testing suggested that eptifibatide induced thrombocytopenia was mediated by activating autoantibodies since platelet reactivity was paradoxically very high at the time of stent thrombosis but decreased radically with eptifibatide washout. The patient was successfully managed without further complications on the basis of platelet function data obtained in the subsequent days. This rare subtype of thrombocytopenia highlights that not only platelet count but also platelet function should be closely monitored in case of severe thrombocytopenia to better balance bleeding and thrombosis.",
keywords = "Eptifibatide, Multiplate, Stent thrombosis, Thrombocytopenia",
author = "D{\'e}zsi, {D{\"o}me A.} and Gy{\"o}rgy Bokori and J{\'o}zsef Faluk{\"o}zy and Csaba Buj{\'a}ky and Gy{\"o}rgy Fogarassy and G{\'a}bor Veress and D. Aradi",
year = "2015",
month = "8",
day = "25",
doi = "10.1007/s11239-015-1270-y",
language = "English",
journal = "Journal of Thrombosis and Thrombolysis",
issn = "0929-5305",
publisher = "Springer Netherlands",

}

TY - JOUR

T1 - Eptifibatide-induced thrombocytopenia leading to acute stent thrombosis

AU - Dézsi, Döme A.

AU - Bokori, György

AU - Faluközy, József

AU - Bujáky, Csaba

AU - Fogarassy, György

AU - Veress, Gábor

AU - Aradi, D.

PY - 2015/8/25

Y1 - 2015/8/25

N2 - A 71-year old female patient with inferior ST-elevation myocardial infarction underwent primary percutaneous coronary intervention (PCI) within 3 h of symptom onset. She was preloaded with 300 mg aspirin and 600 mg clopidogrel before PCI. Coronary angiogram showed occlusion of the right coronary artery. During PCI, eptifibatide was initiated due to the large thrombus burden. Few hours after the procedure, on eptifibatide infusion, a severe drop in platelet count was observed (from 210,000/μl to 35,000/μl) and the infusion was discontinued. One hour later, still under eptifibatide effect and with severe thrombocytopenia, acute stent thrombosis developed. Lack of prior heparin exposure, quick onset of thrombocytopenia made heparin induced thrombocytopenia improbable that was later excluded by specific immunoassay. However, platelet function testing suggested that eptifibatide induced thrombocytopenia was mediated by activating autoantibodies since platelet reactivity was paradoxically very high at the time of stent thrombosis but decreased radically with eptifibatide washout. The patient was successfully managed without further complications on the basis of platelet function data obtained in the subsequent days. This rare subtype of thrombocytopenia highlights that not only platelet count but also platelet function should be closely monitored in case of severe thrombocytopenia to better balance bleeding and thrombosis.

AB - A 71-year old female patient with inferior ST-elevation myocardial infarction underwent primary percutaneous coronary intervention (PCI) within 3 h of symptom onset. She was preloaded with 300 mg aspirin and 600 mg clopidogrel before PCI. Coronary angiogram showed occlusion of the right coronary artery. During PCI, eptifibatide was initiated due to the large thrombus burden. Few hours after the procedure, on eptifibatide infusion, a severe drop in platelet count was observed (from 210,000/μl to 35,000/μl) and the infusion was discontinued. One hour later, still under eptifibatide effect and with severe thrombocytopenia, acute stent thrombosis developed. Lack of prior heparin exposure, quick onset of thrombocytopenia made heparin induced thrombocytopenia improbable that was later excluded by specific immunoassay. However, platelet function testing suggested that eptifibatide induced thrombocytopenia was mediated by activating autoantibodies since platelet reactivity was paradoxically very high at the time of stent thrombosis but decreased radically with eptifibatide washout. The patient was successfully managed without further complications on the basis of platelet function data obtained in the subsequent days. This rare subtype of thrombocytopenia highlights that not only platelet count but also platelet function should be closely monitored in case of severe thrombocytopenia to better balance bleeding and thrombosis.

KW - Eptifibatide

KW - Multiplate

KW - Stent thrombosis

KW - Thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=84939824796&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84939824796&partnerID=8YFLogxK

U2 - 10.1007/s11239-015-1270-y

DO - 10.1007/s11239-015-1270-y

M3 - Article

C2 - 26305043

AN - SCOPUS:84939824796

JO - Journal of Thrombosis and Thrombolysis

JF - Journal of Thrombosis and Thrombolysis

SN - 0929-5305

ER -